Alert archive / South Carolina / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 70, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2013, 4:36 PM EDT for Calhoun County, Orangeburg County, South Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2013, 4:36 PM EDT (20:36 UTC)
- Expired
- Jul 3, 2013, 5:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 67 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:40 PM EDT | TSTM WND DMG | 6 Sw Elloree, SC | HIGHWAY PATROL REPORTED TREES DOWN NEAR HIGHWAY 301 AND LANDSDOWNE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2442 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
263
WUUS52 KCAE 032036
SVRCAE
SCC017-075-032115-
/O.NEW.KCAE.SV.W.0070.130703T2036Z-130703T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
436 PM EDT WED JUL 3 2013
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 515 PM EDT
* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR ELLOREE...OR
16 MILES EAST OF BROOKDALE...AND MOVING NORTH AT 20 MPH. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE ELLOREE.
EXPECT DAMAGING WIND WITH THIS STORM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.
LAT...LON 3347 8049 3340 8061 3364 8079 3371 8061
3364 8053 3363 8054 3362 8052 3360 8052
3359 8050 3358 8052 3356 8050
TIME...MOT...LOC 2035Z 165DEG 17KT 3354 8057
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:54 PM EDT, 42 minutes earlier.
Area forecast discussion, Jul 3, 3:54 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
354 PM EDT WED JUL 3 2013
.SYNOPSIS...
OUR WEATHER REGIME WILL GRADUALLY TRANSITION BACK TO A MORE
NORMAL SUMMER-LIKE PATTERN OF SCATTERED MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THROUGH MID NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LATEST SPC MESOANALYSIS INDICATES PLUME OF TROPICAL MOISTURE STILL
REMAINING OVER THE REGION. ANOTHER BATCH OF SHOWERS/STORMS HAS
DEVELOPED OVER THE SC/GA COAST AND IS MOVING INTO THE SOUTHERN
MIDLANDS. AN UPPER TROUGH IS OVER THE MIDWEST AND AN UPPER RIDGE
REMAINS OVER THE WESTERN ATLANTIC. DEEP SOUTHERLY FLOW CONTINUES
TODAY WITH PRECIPITABLE WATER VALUES AT OR ABOVE 2 INCHES.
THE MAIN HAZARD LATER THIS AFTERNOON INTO THIS EVENING WILL AGAIN
BE POSSIBLE FLOODING DUE TO SATURATED GROUND WITH EFFICIENT RAIN
PRODUCING STORMS. FLOOD WATCH REMAINS IN EFFECT THROUGH 8PM. ALTHOUGH
SEVERE STORMS ARE NOT FAVORED...WIND SHEAR AND HELICITY VALUES
WILL AGAIN BE ELEVATED TODAY AND LCL HEIGHTS REMAIN QUITE LOW WITH
SUCH ABUNDANT LOW LEVEL MOISTURE IN PLACE. IF A STRONG STORM WERE
TO DEVELOP THERE WOULD BE A POTENTIAL FOR SOME CIRCULATIONS TO
DEVELOP. BY LATER THIS EVENING...MODELS SEEM TO SHOW THAT THE
BULK OF THE DEEPEST LOW-LEVEL MOISTURE WILL GRADUALLY PUSH WEST
OF THE FORECAST AREA AND CHANCES OF RAIN SHOULD DECREASE.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
UPPER LOW IS EXPECTED TO REMAIN OVER THE CENTRAL PLAINS/MID MISS
VALLEY REGION...WHILE UPPER HIGH CENTERED TO OUR EAST WILL BUILD
WEST INTO OUR REGION. MODELS PROJECTING PLUME OF HIGHEST MOISTURE...
WITH PRECIPITABLE WATER (PW) VALUES 2 INCHES OR HIGHER...WILL SHIFT
TO OUR WEST TONIGHT. PLANNING TO ALLOW FLOOD WATCH TO EXPIRE AT
8PM. MODELS INDICATING SOME DRIER AIR...MAINLY ALOFT...WILL SHIFT
WEST INTO OUR REGION TONIGHT AND THURSDAY. NAM A LITTLE DRIER THAN
GFS. SPC SREF PROJECTED PW IN THE 1.5 TO 1.7 INCH RANGE.
HOWEVER...A DEEP S TO SE FLOW WILL REMAIN...PROVIDING CONTINUED
LOW LEVEL MOISTURE. WILL MAINTAIN AT LEAST SLIGHT CHANCE POPS LATE
TONIGHT AND THU MORNING...BUMPING UP TO CHANCE BY AFTERNOON.
FORECAST SOUNDINGS INDICATE ENOUGH LOW LEVEL MOISTURE TO WARRANT
SCATTERED SHOWERS AND THUNDERSTORMS THU...DIURNALLY FAVORED. BOTH
NAM AND GFS INDICATE AN UPPER DISTURBANCE AND SLUG OF ENHANCED
MOISTURE...CURRENTLY NEAR THE BAHAMAS...WILL ROTATE AROUND THE
UPPER HIGH AND MOVE NORTH THROUGH OUR REGION FRIDAY...LEADING TO
POPS BOUNCING BACK UP SOME INTO THE CHANCE TO GOOD CHANCE RANGE.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
BOTH GFS AND ECMWF INDICATE UPPER LOW WILL WEAKEN AND LIFT EAST
ACROSS THE MIDWEST AND NEW ENGLAND THROUGH MONDAY. UPPER HIGH OVER
THE W CONUS...AND OVER THE W ATLANTIC WILL MERGE INTO AN ELONGATED
UPPER HIGH AXIS OVER THE SOUTHERN TIER OF STATES INCLUDING OUR FA.
MODEL POPS ARE TRENDING DOWN SLIGHTLY WITH TIME NEXT WEEK...INTO
THE SLIGHT CHANCE TO LOW CHANCE RANGE. BLENDED HPC AND MOS
GUIDANCE.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
EXPECT MAINLY IFR CONDITIONS THROUGH TONIGHT WITH VERY HIGH
MOISTURE CONTINUING. IMPROVEMENT INTO MAINLY MVFR CONDITIONS
SHOULD OCCUR AFTER 14Z AS DEEPER MOISTURE SHIFTS A LITTLE FARTHER
WEST. DIURNAL HEATING AND MIXING SHOULD ALSO HELP GENERALLY RAISE
CEILINGS. HOWEVER...THE HEATING WITH CONTINUED SUFFICIENT
MOISTURE SHOULD RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS WITH
IFR CONDITIONS. DID NOT FORECAST IFR CONDITIONS LATER IN THE TAF
PERIOD BECAUSE OF TIMING UNCERTAINTY.
EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN
LATE NIGHT AND EARLY MORNING FOG OR STRATUS. THERE WILL ALSO BE
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR GAZ040-063>065-077.
&&Hazardous weather outlook, Jul 3, 4:23 AM EDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 423 AM EDT WED JUL 3 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040823- AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA- EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK- MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER- 423 AM EDT WED JUL 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 3, 1:44 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
144 PM EDT WED JUL 3 2013
GAZ064-065-077-SCZ025-026-030-031845-
AIKEN-BURKE-COLUMBIA-EDGEFIELD-RICHMOND-SALUDA-
144 PM EDT WED JUL 3 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE...
COLUMBIA...EDGEFIELD...SALUDA AND AIKEN COUNTIES THROUGH 245 PM
EDT...
AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BURNETTOWN...MOVING NORTH AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AIKEN...EDGEFIELD...JOHNSTON......NORTH AUGUSTA....SALUDA...
AUGUSTA...EVANS...FORT GORDON...GROVETOWN AND MARTINEZ...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
SMALL HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
BOATERS ON AREA LAKES SHOULD SEEK SAFE HARBOR...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3370 8232 3368 8227 3369 8222 3362 8219
3359 8213 3364 8210 3372 8218 3377 8217
3380 8214 3382 8214 3383 8211 3386 8213
3416 8173 3343 8150 3314 8194 3366 8239
TIME...MOT...LOC 1742Z 175DEG 29KT 3349 8186
TTHSpecial weather statement, Jul 3, 4:03 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT WED JUL 3 2013
SCZ027-028-031-035>038-041-032100-
BAMBERG-BARNWELL-CALHOUN-CLARENDON-LEXINGTON-ORANGEBURG-RICHLAND-
SUMTER-
403 PM EDT WED JUL 3 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG...
LEXINGTON...RICHLAND...CALHOUN...SUMTER...CLARENDON...ORANGEBURG AND
BARNWELL COUNTIES THROUGH 500 PM EDT...
AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS COVERING MUCH OF ORANGEBURG COUNTY...MOVING
NORTH AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BLACKVILLE...BOWMAN...BRANCHVILLE...CAYCE...COLUMBIA...
DENMARK...ELLOREE...GASTON...ORANGEBURG...RED BANK...SOUTH
CONGAREE...ST. MATTHEWS...SUMMERTON...SUMTER...WEST COLUMBIA...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
LOCALLY HEAVY RAIN MAY CAUSE SOME STREET FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3311 8119 3311 8126 3354 8132 3366 8119
3372 8134 3393 8137 3408 8081 3396 8065
3399 8047 3388 8027 3332 8034 3327 8047
3333 8051 3313 8087 3310 8088 3308 8093
3310 8094 3302 8108
TIME...MOT...LOC 2000Z 202DEG 21KT 3324 8119 3343 8050
TTHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:00 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick | 45 min |
| Jul 2, 8:44 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick | 61 min |
| Jul 3, 4:40 AM EDT | Areal Flood Advisory | CAE | Clarendon, Orangeburg | 110 min |
| Jul 3, 5:33 AM EDT | Areal Flood Advisory | CAE | Clarendon, Lee, Sumter | 117 min |
| Jul 3, 9:15 AM EDT | Areal Flood Advisory | CAE | Clarendon, Lee, Orangeburg, Sumter | 2 hr |
| Jul 3, 12:57 PM EDT | Areal Flood Advisory | CAE | Clarendon, Lee, Orangeburg, Sumter | 2 hr |
| Jul 3, 1:01 PM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell, Lexington | 3 hr |
| Jul 3, 1:44 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield, Saluda | 61 min |
| Jul 3, 2:08 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 37 min |
| Jul 3, 4:03 PM EDT | Special Weather Statement | CAE | Bamberg, Calhoun, Lexington, Orangeburg, Richland, Sumter | 57 min |
| Jul 3, 4:32 PM EDT | Areal Flood Advisory | CAE | Calhoun, Orangeburg | 3 hr |
| Jul 3, 4:40 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 50 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.